Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 129, NWS Morristown, TN

June 2, 1997Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 1997, 2:18 PM EDT for Greene County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 2:18 PM EDT (18:18 UTC)
Expired
Jun 2, 1997, 3:00 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 2:35 PM EDTHail 0.75Camp Creek, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 021819 RRA
SVRMRX
TNC059-021900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
218 PM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...GREENE COUNTY
 
AT 218PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE
THUNDERSTORM ABOUT 10 MILES SOUTH OF GREENEVILLE. THIS STORM WAS MOVING
NORTH AT 15 MPH AND MAY PRODUCE DIME TO NICKLE SIZE HAIL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:26 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 2, 9:26 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
925 AM EDT MON JUN 2 1997

SEVERE STORMS THUS FAR CONFINED TO AREAS JUST E OF MY CWA...WHERE
UPSLOPE HAS BEEN PROVIDING EXTRA LIFT.  STORMS CLIPPING NE TIP OF
TN HAVE BEEN WEAKENING PER MRX 88D.  MODIFIED BNA AND RNK SOUNDINGS
SUGGEST MUCH BETTER CAPE THAN 00Z MODELS PROGD...SOMEWHAT ON THE ORDER
OF 1200 (BNA) TO 1800 (RNK) J/KG.  COLD POOL ALOFT WILL BE RIGHT ON
TOP OF OLE SMOKY TO FURTHER HELP DESTABLILIZE THE ATMOSPHERE THIS
AFTN...AND CREATE A VERY LOW VIL THRESHOLD OF PRBLY UPR 30S OR SO.
STLT PICS ALSO SHOW A SLUG OF MID LVL MOISTURE HEADED OUR WAY AS WELL.
WINDS ALOFT NOT VERY STG FOR MY AREA SO SHEAR IS LIMITED.  CONTD
UPSLOPE FOR NRN MTNS AND SPOTTY AREAS OF CONVERGENCE ELSW DUE TO
TERRAIN.  ALSO...AS UPR LOW WOBBLES ESE APPRS THAT WEAK SFC TROF WILL
LIE ACROSS WRN PARTS OF CWA...ESPECIALLY PLATEAU...AND PROVIDE LO LVL
CONVERGENCE/BETTER COVERAGE.

THUS SEEMS THAT LOWEST POPS SHOULD BE ACROSS MOST OF VALLEY COUNTIES
...PERHAPS SCTRD WITH 50% POPS...AND KEEP LIKELY POPS ELSW.  CURRENTLY
BETTER THAN 30% COVERAGE OVER SWRN VA...SO CRW MIGHT CONSIDER SLGTLY
HIGHER POPS IN ANY UPDATES.  OTRW...MAX TEMPS APPR WITHIN REACH GIVEN
JUST A FEW BREAKS OF SUNSHINE.   #10

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:09 PM EDTSevere Thunderstorm WarningMRXGreene51 min
Jun 1, 8:21 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington69 min
Jun 1, 8:30 PM EDTSevere Thunderstorm WarningMRXHawkins45 min
Jun 2, 1:57 AM EDTSevere Thunderstorm WarningMRXGrainger, Hancock48 min
Jun 2, 2:31 PM EDTSevere Thunderstorm WarningMRXCocke44 min
Jun 2, 3:37 PM EDTSevere Thunderstorm WarningMRXBlount68 min
Jun 2, 4:19 PM EDTSevere Thunderstorm WarningMRXSevier41 min
Jun 2, 4:21 PM EDTSevere Thunderstorm WarningMRXJefferson39 min
Jun 2, 4:37 PM EDTSevere Thunderstorm WarningMRXCarter68 min
Jun 2, 5:01 PM EDTSevere Thunderstorm WarningMRXGrainger29 min
Jun 2, 5:23 PM EDTSevere Thunderstorm WarningMRXUnion37 min
Jun 2, 5:51 PM EDTSevere Thunderstorm WarningMRXClaiborne54 min
Jun 2, 6:09 PM EDTSevere Thunderstorm WarningMRXCampbell66 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.